Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 186, NWS Birmingham, AL

August 15, 2022Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2022, 3:31 PM CDT for Walker County, Winston County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2022, 3:31 PM CDT (20:31 UTC)
Expired
Aug 15, 2022, 4:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:46 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 15, 1:46 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
146 PM CDT Mon Aug 15 2022

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Mon Aug 15 2022/

We're watching and waiting for storm development early this
afternoon as a synoptic front pushes southward into Central
Alabama. Current thinking remains the same as early this morning
for the storms to begin developing between now and 3pm across
northern Alabama and the Tennessee Valley region and sliding south
to southwestward with time as we go into the evening. Our 12z
KBMX sounding this morning presented fairly good shear aloft with
northerly to northwesterly flow between 25 and 30 knots above
400mb. Therefore we should have some good ventilation of updrafts
as storms develop this afternoon, with convective parameters
continuing to indicate the potential for isolated damaging wind
gusts up to 60mph. High-res guidance has indicated the chance that
some of these storms could become multicell clusters which could
increase the severe chances as we go into the late afternoon and
evening hours. If that occurs, rain chances will need to be
updated higher based on development and movement of the storms
through the evening. Although rainfall will be heavy at times,
these storms should be moving at a fairly good clip which should
limit the flooding potential. In the meantime, we're heating up at
a fairly good clip out ahead of the surface front, with lower 90s
in most spots, on our way to mid 90s for locations along the I-85
corridor. Heat indices should remain below advisory criteria, but
will top out between 100 and 103 degrees across the western and
southern counties as we approach 4pm.

As the storms move southward through the evening and with the loss
of daytime heating, rain chances should completely diminish after
midnight. Believe it or not, but we'll actually see some
relatively drier air push southward overnight tonight and into
the day on Tuesday behind the surface front. Drier air aloft will
also work into the area, which should limit most convective
development. We'll keep an eye on the next shortwave moving
southeastward in the deepening eastern CONUS trough that could
bring some activity into northern Alabama late on Tuesday, but
confidence in that activity holding together long enough remains
low at this time.

56/GDG

.LONG TERM...
/Updated at 0331 AM CDT Mon Aug 15 2022/

Wednesday through Sunday.

A broad-based mid-level trough centered over New York will
encompass the CONUS east of the Rockies on Wednesday. At the base
of the trough, a warm front will extend southeastward from a
surface low in Arkansas. Falling heights and a shortwave rotating
around the base of the trough will support convection early
Wednesday morning to our northwest. The evolution of this activity
will have implications to our forecast for Wednesday. Morning
showers and storms may disrupt the potential for robust afternoon
convection. However, if the warm frontal zone and warm sector
remain relatively unaffected, the advection of higher moisture
content and instability will take place along and south of I-20.
Assuming this happens, mid-level flow of 25-30kt will be
supportive of a complex of southward-moving strong to severe
thunderstorms with the potential for damaging winds. This low
confidence, conditional threat will be added to the HWO.

Models are suggesting additional upstream shortwaves and vorticity
will contribute to the reinforcement of a mid-level trough over
the Lower Mississippi Valley. This setup appears favorable for
abundant rainfall Thursday and Friday, particularly along and
south of I-20. The zone of highest rain chances should shift
eastward over the weekend as a shortwave trough moves through.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Thunderstorms are expected to develop this afternoon, near BHM,
ANB, and ASN, and push southward through the afternoon and
evening. Expect updates on timing at impacted terminals once
activity develops. For now, have handled activity with VCTS at
each location.

Outside of thunderstorm activity, VFR conditions are expected with
winds from the west becoming northwesterly at 8-10kts. Cannot rule
out a higher gust outside of any storms, up to 18kts.

14

&&

.FIRE WEATHER...

Scattered thunderstorms can be expected today as moisture
increases in the vicinity of a weak front. 20 foot winds will
become westerly at 5-8 kts ahead of the front. A brief period of
drier air returns Tuesday, before high chances return on
Wednesday. Minimum RH values will be above 40 percent each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  91  67  84  68 /  10  10  20  60  60
Anniston    69  91  69  87  69 /  20  10  10  60  60
Birmingham  70  92  71  88  70 /  20  10  20  60  60
Tuscaloosa  71  94  72  91  70 /  30  10  20  60  60
Calera      71  92  72  89  70 /  20  10  10  60  70
Auburn      71  91  72  90  70 /  30  10  10  50  60
Montgomery  73  96  73  95  73 /  50  10  10  50  60
Troy        73  95  72  95  71 /  50  20  10  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 3:31 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
331 AM CDT Mon Aug 15 2022

ALZ011>015-017>050-161145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to marginally severe storms will be possible this afternoon
and evening from generally 2 PM to 10 PM for most of Central Alabama.
Highest chances of storms will be in the west.

Heat indices will be near 105 degrees this afternoon across the
western portions of central Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorm will be possible on Wednesday afternoon
into the evening hours. Damaging wind gusts will be the primary
threat for areas along and south of Interstate 20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening and again on Wednesday afternoon and
evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:36 PM CDTSpecial Weather StatementBMXSt. Clair39 min
Aug 15, 3:43 PM CDTSevere Thunderstorm WarningBMXSt. Clair32 min
Aug 15, 3:48 PM CDTSpecial Weather StatementBMXEtowah42 min
Aug 15, 4:05 PM CDTSpecial Weather StatementBMXBlount25 min
Aug 15, 4:14 PM CDTSevere Thunderstorm WarningBMXWalker, Winston33 min
Aug 15, 4:18 PM CDTSpecial Weather StatementBMXCalhoun42 min
Aug 15, 4:44 PM CDTSpecial Weather StatementBMXShelby46 min
Aug 15, 4:52 PM CDTSpecial Weather StatementBMXLamar23 min
Aug 15, 4:55 PM CDTSevere Thunderstorm WarningBMXShelby50 min
Aug 15, 5:05 PM CDTSpecial Weather StatementBMXCalhoun40 min
Aug 15, 5:20 PM CDTSpecial Weather StatementBMXCoosa40 min
Aug 15, 5:26 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega28 min
Aug 15, 5:41 PM CDTSpecial Weather StatementBMXShelby34 min
Aug 15, 6:03 PM CDTSpecial Weather StatementBMXCoosa42 min
Aug 15, 6:17 PM CDTSpecial Weather StatementBMXJefferson43 min
Aug 15, 6:23 PM CDTSpecial Weather StatementBMXTallapoosa37 min
Aug 15, 6:26 PM CDTSpecial Weather StatementBMXTallapoosa49 min
Aug 15, 6:39 PM CDTSpecial Weather StatementBMXTuscaloosa51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.